Bisphosphonates are popular bone-building medicines that prevent and treat osteoporosis. Because these medicines build up in the bone, their benefits can last for several years. That's why you may opt to stop taking them for a few years. Doctors call this a "drug holiday."
Or, like some women, you may want to take a break from bisphosphonates because of side effects such as bone, muscle, and joint pain. This pain usually goes away after the medicine is stopped. Over the long term, current research suggests that bisphosphonates have more benefits than risks.
Have you been taking a bisphosphonate for five years? According to the National Osteoporosis Foundation, you may consider stopping the medicine if you aren't at high risk of breaking a bone. This "holiday" can last a year or two, or even longer, depending on your bone health. But be warned: Going off bisphosphonates could be dangerous if you're at high risk for fractures.Learn more about treating Osteoporosis ›